Nebraska, 2016

High Wind in Nebraska, April 7, 2016

April 7, 2016 · NWS GID · 4 events in 3 counties and zones

Wednesday and Thursday, the 6th and 7th, were the overall-windiest days of the month across the 24-county South Central Nebraska area, as both produced widespread north-northwest peak gusts of 50+ MPH. However, of these two days, Thursday the 7th took top prize, featuring several hours of sustained speeds generally 30-45 MPH and a handful of severe-criteria gusts to around 60 MPH as measured by…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Wednesday and Thursday, the 6th and 7th, were the overall-windiest days of the month across the 24-county South Central Nebraska area, as both produced widespread north-northwest peak gusts of 50+ MPH. However, of these two days, Thursday the 7th took top prize, featuring several hours of sustained speeds generally 30-45 MPH and a handful of severe-criteria gusts to around 60 MPH as measured by mesonet stations. Although the entire late-morning through late-afternoon was quite windy, most of the peak gusts occurred between 11 a.m. and 2 p.m. CDT, with the highest-known speed of 62 MPH occurring near Red Cloud. Damage reports were few, but a semi-truck was toppled on Highway 6 just east of Holdrege. At primary automated airport stations within the area, peak gusts included 55 MPH at Grand Island and Ord, and 53 MPH at Hastings. In some places, blowing dust resulted in mainly minor visibility reductions. Winds eased considerably by sunset, to under 10 MPH by 9 p.m. CDT.

Judging by the surface weather map, this was a somewhat unusual high wind event for the local area, as the west-to-east pressure gradient across Nebraska was only around 10 millibars at most. However, very deep mixing (up to around 700 millibars) into strong, unidirectional flow aloft, along with efficient downward-momentum transfer on the backside of a shortwave trough diving southeast through the Missouri Valley proved plenty sufficient. On the larger scale of the mid-upper levels, Nebraska resided squarely under the core of intense northwesterly flow within the interface between a sprawling trough centered over the Great Lakes and a highly amplified ridge over the western United States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 7, 11:52 AM CST, 14 minutes earlier.

Area forecast discussion, Apr 7, 11:52 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1252 PM CDT THU APR 7 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 255 AM CDT THU APR 7 2016

RADAR CONTINUES TO SHOW SOME WEAK RETURNS IN THE SOUTHERN PART OF
THE FORECAST AREA EARLY THIS MORNING. EXPECT THAT IT IS COMING FROM
MID LEVEL CLOUDS AND THE TEMPERATURE/DEW POINT SPREAD IS 10 TO CLOSE
TO 20 DEGREES THAT THESE ARE JUST SPRINKLES AND SHOULD NOT
MEASURE...ALTHOUGH A FEW LOCATIONS COULD GET THE GROUND DAMP FROM
THEM. THEY CONTINUE TO PUSH TO THE SOUTH AND SHOULD BE OUT OF THE
AREA BEFORE DAY BREAK. SATELLITE AND OBSERVATIONS SHOW MOSTLY MID
LEVEL CLOUDS ALTHOUGH A FEW OF THE OBSERVATIONS WOULD INDICATE THAT
THE CLOUDS ARE HIGH CLOUDS.

MODELS ALL INDICATE THAT THERE WILL BE A STRONG PRESSURE GRADIENT
AND STRONG WINDS ALOFT ACROSS THE AREA TODAY. DURING THE AFTERNOON
THE WINDS ALOFT DECREASE AND THE PRESSURE GRADIENT WEAKENS
SOME...BUT STILL EXPECT WINDS TO CONTINUE TO BE STRONG THROUGH THE
DAY. WE SHOULD BE MIXING TO NEARLY 700MB TODAY. TEMPERATURES SHOULD
WARM INTO THE 60S ACROSS THE AREA. WARM TEMPERATURES...DRY AIR AND
WINDS WILL COMBINE TO CREATE FIRE WEATHER CONCERNS. PLEASE SEE THE
FIRE WEATHER DISCUSSION FOR FURTHER INFORMATION.

THE WINDS WILL CONTINUE FAIRLY STRONG THROUGH SUNSET THIS EVENING.
TONIGHT THERE WILL BE A SURFACE HIGH PRESSURE SYSTEM THAT BUILDS
INTO THE AREA. THIS SHOULD HELP SKIES TO BECOME MOSTLY CLEAR AND
WINDS TO BE MUCH LIGHTER. THE CLEAR SKIES AND LIGHT WIND WILL ALLOW
TEMPERATURES TO FALL OFF TO THE UPPER 20S TO LOWER 30S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 255 AM CDT THU APR 7 2016

CONCERNS IN THE LONG TERM INCLUDE A COUPLE OF FRONTAL PASSAGES AND
ASSOCIATED CHANCES FOR PRECIPITATION.

STARTING OUT WITH THE BIG PICTURE FRIDAY AROUND SUNRISE...A HIGH
AMPLITUDE TROUGH IS ANTICIPATED TO BE SITUATED OVER THE EASTERN HALF
OF THE CONUS...WITH A NEGATIVE TILTED RIDGE STRETCHING FROM SOUTHERN
TEXAS TO THE PACIFIC NORTHWEST. ANOTHER LOW PRESSURE IS PROGGED TO
BE UNDERCUTTING THE RIDGE NEAR SOUTHERN CALIFORNIA. AT THE
SURFACE...HIGH PRESSURE WILL PREVAIL OVER THE PLAINS WITH A RIDGE
AXIS STRETCHING FROM CENTRAL CANADA THROUGH THE DAKOTAS AND ALL THE
WAY SOUTH INTO TEXAS. THE RIDGE AXIS SHOULD PUSH EAST DURING THE
DAYTIME ON FRIDAY ALLOWING WINDS TO SHIFT FROM WEST TO NNW AND THEY
SHOULD BE A LITTLE HIGHER OVER THE NORTHEAST PART OF THE CWA AS
COMPARED TO THE SOUTHWEST. BY FRIDAY NIGHT THE SURFACE RIDGE SHOULD
BE EAST OF THE MO RIVER VALLEY AND WINDS WILL BEGIN TO TAKE ON AN
EASTERLY COMPONENT.

BY SATURDAY THE WESTERN RIDGE WILL START TO BREAK DOWN AS A
SHORTWAVE SWINGS THROUGH SW CANADA. THE SURFACE PRESSURE GRADIENT
LOOKS TO REALLY TIGHTEN UP AGAIN ON SAT WITH A STRONG SURFACE HIGH
OVER THE MS RIVER VALLEY AND LOW PRESSURE ALONG THE LEE OF THE
ROCKIES. THUS WE CAN EXPECT ANOTHER BREEZY DAY. THE MID LEVEL WAVE
NOTED ABOVE WILL HELP PUSH THE SURFACE LOW AND ASSOCIATED COLD FRONT
INTO OUR AREA BY LATE SAT NIGHT/SUNDAY MORNING. THE BEST FORCING
REMAINS WELL NORTH OF THE CWA SAT NIGHT BUT WITH SOME LOW LEVEL
CONVERGENCE EXPECTED...NOT SURE THE AREA WILL REMAIN COMPLETELY DRY.

THE SURFACE WIND SHIFT LINE SHOULD APPROACH THE NW PART OF THE CWA
AROUND 12Z SUNDAY AND THEN BE THROUGH THE ENTIRE CWA BY EARLY
AFTERNOON. THE COOLER AIR WILL LAG BEHIND A LITTLE SO SUNDAY SHOULD
BE FAIRLY WARM OVER MOST OF THE CWA. THE AREA IN QUESTION WOULD BE
THE FAR NORTH WHERE IT COULD BE 10 TO 20 DEGREES COOLER DEPENDING ON
THE SPEED OF THE FRONT. AS FAR AS PRECIP CHANCES GO...THE MOST
LIKELY AREA STILL APPEARS TO BE THE SOUTHERN PART OF THE CWA AND
DOWN INTO KS MAINLY IN THE EVENING AND OVERNIGHT. BY THEN THE
SURFACE FRONT SHOULD BE SOMEWHERE CLOSE TO THE KS/OK BORDER WITH THE
850 FRONT A LITTLE FURTHER NORTH. A SOUTHERN MID LEVEL WAVE WILL
PUSH IN FROM THE WEST...AIDING IN THE FORCING. DID DECIDE TO REMOVE
THUNDER AS MU-CAPE PROGS FROM BOTH THE GFS AND EC LOOKED PRETTY
MEAGER...IN OUR THE SOUTHERN PART OF OUR CWA. A FEW SHOWERS COULD
LINGER MONDAY MORNING BEFORE THE SYSTEM PUSHES OFF TO THE EAST. MONDAY
SHOULD BE THE COOLEST DAY OF THE PERIOD AS TEMPS BEHIND THE COLD FRONT
WILL AVERAGE 15-20 DEGREES COOLER THAN THOSE EXPERIENCED ON SUNDAY.
THINGS SHOULD QUIET DOWN FOR THE TUE-WED TIME FRAME AS MID LEVEL
RIDGING IS EXPECTED TO MOVE IN FROM THE WEST AND WE BEGIN ANOTHER
WARMING TREND.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1252 PM CDT THU APR 7 2016

THE MAIN FORECAST CONCERN FOR TODAY IS WIND. WINDS ARE EXPECTED TO
BE OUT OF THE NORTHWEST AT 20-30KTS WITH GUSTS TO 40-45KTS THROUGH
THE AFTERNOON. WINDS SHOULD DECREASE AROUND SUNSET AND BECOME
WEST TO NORTHWEST THROUGH THE OVERNIGHT HOURS. MID TO HIGH LEVEL
CLOUDS WILL DIMINISH TOWARDS SUNSET AS WELL. WINDS WILL INCREASE
OUT OF THE NORTHWEST MID TO LATE MORNING ON FRIDAY. VFR CONDITIONS
ARE EXPECTED TO CONTINUE THROUGH THE NEXT 24 HOURS.

&&

.FIRE WEATHER...
ISSUED AT 255 AM CDT THU APR 7 2016

ANOTHER WINDY DAY IS IN STORE ACROSS THE AREA. THE WINDS WILL BE
STRONGEST ACROSS NEBRASKA...BUT STILL BE WINDY IN NORTH CENTRAL
KANSAS. TEMPERATURES THIS AFTERNOON WILL REACH THE 60S AND INTO THE
LOWER 70S. THE WARM DAY WILL ALLOW RELATIVE HUMIDITY TO DROP TO
AROUND 20 PERCENT. THE LOWEST RELATIVE HUMIDITIES WILL BE IN NORTH
CENTRAL KANSAS WHERE WINDS ARE A BIT LIGHTER. PORTIONS OF NEBRASKA
WILL ONLY BE IN THE LOWER 20 PERCENT RANGE...BUT THE WINDS WILL BE
THE STRONGEST IN THESE AREAS. HAVE DECIDED TO GO WITH A RED FLAG
WARNING FOR THE ENTIRE AREA. IT WILL BE VERY CLOSE EVEN IN THE AREAS
WHERE THE HUMIDITY IS A LITTLE MORE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-
     017>019.

&&

SHORT TERM...JCB
LONG TERM...EWALD
AVIATION...BILLINGS WRIGHT/SCHULZ
FIRE WEATHER...JCB
Hazardous weather outlook, Apr 7, 3:38 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
438 AM CDT THU APR 7 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
438 AM CDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED ACROSS THE AREA TODAY. THE STRONG WINDS WILL COMBINE WITH
LOW RELATIVE HUMIDITY VALUES TO CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON. PLEASE SEE THE RED FLAG WARNING
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Apr 7, 11:08 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1208 PM CDT THU APR 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     NON-TSTM WND GST GRAND ISLAND AIRPORT    40.97N 98.32W
04/07/2016  M55.00 MPH       HALL               NE   ASOS

1121 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/07/2016  M55.00 MPH       VALLEY             NE   ASOS

1135 AM     NON-TSTM WND GST AURORA AIRPORT          40.89N 97.99W
04/07/2016  M53.00 MPH       HAMILTON           NE   AWOS

&&

ADP
Local storm report, Apr 7, 11:38 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1238 PM CDT THU APR 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     NON-TSTM WND GST 3 W SUMNER              40.95N 99.56W
04/07/2016  M53.00 MPH       DAWSON             NE   MESONET

1203 PM     NON-TSTM WND GST 2 N FRANKLIN            40.13N 98.95W
04/07/2016  M55.00 MPH       FRANKLIN           NE   MESONET

1208 PM     NON-TSTM WND GST 2 NE NORMAN             40.50N 98.76W
04/07/2016  M52.00 MPH       KEARNEY            NE   MESONET

1208 PM     NON-TSTM WND GST 1 ENE SHELBY            41.20N 97.41W
04/07/2016  M53.00 MPH       POLK               NE   MESONET

&&

ADP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Clay

When
April 7, 12:06 PM CST
Where
Clay forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A 59 mph non-thunderstorm wind gust was measured by a mesonet located 5 miles south of Glenvil.

High Wind, Webster

When
April 7, 12:19 PM CST
Where
Webster forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A 62 mph non-thunderstorm wind gust was measured by a mesonet located 4 miles north-northeast of Red Cloud.

High Wind, Phelps

When
April 7, 12:30 PM CST
Where
Phelps forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A semi-tractor trailer was blown over by non-thunderstorm wind gusts on Highway 6 about 1 mile east of Holdrege.

High Wind, Webster

When
April 7, 12:46 PM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A 60 mph non-thunderstorm wind gust was measured by a mesonet located 9 miles northwest of Red Cloud.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628714, 628715, 628717, 628718.